Texas, 2021

Heat in Texas, September 1 to 2, 2021

September 1 to 2, 2021 · NWS SHV · 19 events in 19 counties and zones

An upper level ridge anchored over West Texas into Western Oklahoma and Western Kansas expanded farther east into the Central and Southern Plains on September 1st and 2nd, resulting in a return of very hot temperatures as readings rose back into the mid 90s to near 100 degrees across much of East Texas. A southerly low level flow maintained the very humid conditions in place, with little mixing…

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge anchored over West Texas into Western Oklahoma and Western Kansas expanded farther east into the Central and Southern Plains on September 1st and 2nd, resulting in a return of very hot temperatures as readings rose back into the mid 90s to near 100 degrees across much of East Texas. A southerly low level flow maintained the very humid conditions in place, with little mixing of dewpoints observed, resulting in heat indices ranging from 105-110 degrees across East Texas. A weak backdoor surface trough drifted southwest into East Texas on the 2nd, which focused isolated to widely scattered showers and thunderstorms near the boundary during the afternoon. This boundary allowed for drier air to spill southwest into the area by the 3rd, resulting in slightly lower heat indices closer to 100 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 1, 10:19 AM CST, 41 minutes earlier.

Area forecast discussion, Sep 1, 10:19 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1119 AM CDT Wed Sep 1 2021

.AVIATION...

Still awaiting cu field to get going across our airspace at 16z
with the only hint of it so far across Deep S TX in the vicinity
of the LFK terminal. Otherwise, did not begin any mention of VCTS
til around 00z at the ELD and MLU terminals as per the latest
HRRR and HREF output. This convection should continue developing
ahead of a backdoor boundary that will be moving into our airspace
from the north and east later this evening. Kept expanding VCTS
later this evening into the overnight hours as well at the TXK and
SHV terminals but left it out at the TYR/GGG terminals. Given the
early cu field at the LFK terminal currently, also mentioned VCTS
at that location thur 08z this evening as well. No TEMPO WX
groups but will handle this with AMDs if necessary.

Look for mostly variable winds through much of the TAF period with
a trend towards NE winds with speeds under 10kts across all but
our NE TX terminals and the SHV terminal beyond 02/12z.

13

&&

.PREV DISCUSSION... /issued 1001 AM CDT Wed Sep 1 2021/

UPDATE...

Temperatures are soaring this morning with 15z temps well into the
middle to upper 80s already with a few locations pushing 90
degrees. For locations that have yet to hit triple digits today,
well, today could be your day. Needless to say the Heat Advisory
looks good across the entire region. Vis Satellite imagery
showing our entire region void of cloud cover currently but the cu
field will likely get going a little later this morning. The
latest HRRR along with 12z NAM output has come in dry through 00z
but will hang on to pop orientation as we have it now given the
fact that we do have a backdoor front currently across NE AR that
will try to make it down here just before 00z this evening. Also
can't rule out at least isolated late afternoon coverage across
mainly our southern zones before we transition into the evening
hours.

The current forecast has a pretty good handle on the above
mentioned parameters so no update is necessary attm.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  99  75  96  74 /  20  20  30  10
MLU  98  73  94  70 /  30  40  20   0
DEQ  98  71  94  72 /  20  30  20   0
TXK  98  73  95  74 /  20  30  20   0
ELD  97  71  93  69 /  30  40  20   0
TYR  98  75  96  76 /  20  20  30   0
GGG  97  74  95  74 /  20  20  30   0
LFK 100  74  99  74 /  30  20  30  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

13/13
Hazardous weather outlook, Sep 1, 4:19 AM CST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
519 AM CDT Wed Sep 1 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
519 AM CDT Wed Sep 1 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Isolated to widely scattered showers and thunderstorms will be
possible this afternoon into the evening hours across the region,
but, no hazardous weather is anticipated at this time. Also, a
Heat Advisory is in effect across the entire Four State Region
this afternoon. Temperatures in the upper 90s to near 100
degrees, combined with high humidity values, will result in heat
index values between 105 to 109 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Slight rain chances will remain across the region on Thursday,
near a weak cool front backdooring into the region. However, no
hazardous weather is anticipated at this time.  For the remainder
of the work week into the upcoming weekend, look for upper level
ridging to build across the region, bringing dry weather along
with hot and humid conditions area-wide. Peak heat index values
will range from 100 to 105 degrees. Additional rain chances will
return to the region by Sunday and through early portions of next
week, as an upper level trough moves into the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Red River

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Franklin

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Titus

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Camp

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Morris

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Wood

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Heat, Upshur

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Marion

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Harrison

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Gregg

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Smith

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Cherokee

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Rusk

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Panola

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Shelby

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Angelina

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, San Augustine

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Sabine

When
September 1, 11:00 AM CST to September 2, 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975316, 975317, 975318, 975319, 975320, 975321, 975322, 975323, 975324, 975325, 975326, 975327, 975328, 975329, 975330, 975331, 975332, 975333, 975334.